Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 53, NWS Pittsburgh, PA

April 28, 2002Indiana County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Apr 28, 2002, 3:51 PM EDT for Indiana County, Pennsylvania. It was in force for 54 min. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 28, 2002, 3:51 PM EDT (19:51 UTC)
Expired
Apr 28, 2002, 4:45 PM EDT
In force
54 min
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Indiana County, PA

The radar

The State College radar (KCCX), 96 km from the middle of the area, began a volume at 19:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 28, 3:52 PM EDTTornado F0Iselin, PA
Apr 28, 4:00 PM EDTTornado F2Indiana, PA
Apr 28, 4:05 PM EDTHail 1Indiana, PA
Apr 28, 4:10 PM EDTTornado F1Deckers Pt, PAAn F1 tornado touched down near the small town of Deckers Point (about 7 miles northeast of Clymer) at 3:10 PM EST. It traveled about 2 miles before dissipating at 3:13 PM EST. The maximum estimated winds were about 90 MPH.The tornado blew the doors off of o

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 28, 2:30 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 7.9 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2002-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2002-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 134 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
705 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
191 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KPBZ 281951
SVRPBZ
PAC063-282045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
351 PM EDT SUN APR 28 2002

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  INDIANA COUNTY IN PENNSYLVANIA

* UNTIL 445 PM EDT

* AT 351 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 14 MILES WEST OF INDIANA...MOVING EAST AT 55
  MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR INDIANA AT 400 PM...
  NEAR CLYMER AT 410 PM...

<<CALL TO ACTION>>A TORNADO WATCH IS IN EFFECT FOR THE WARNED AREA.
REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR
NO ADVANCE WARNING.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 2:55 PM EDT, 56 minutes earlier.

Area forecast discussion, Apr 28, 2:55 PM EDT, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
255 PM EDT SUN APR 28 2002

AT THIS POINT WILL ALLOW FLOOD WATCH TO EXPIRE FOR PORTIONS SE
OHIO...NRN W VA...AND GARRETT CO MD. AS LONG AS STORMS KEEP MOVING
SHOULD NOT BE A PROBLEM. WILL ISSUE A WIND ADV FOR POST FRONT WINDS
WHICH SHOULD DIE DOWN WITHIN A FEW HOURS AFTER NEXT PACKAGE
ISSUANCE.
BEYOND THIS COULD BE SOME SHOWERS IN THE MOUNTAINS AND NORTH FOR
MON. NEXT SYSTEM SLIPS SEWRD OUT OF NW FLOW LATE MON NIGHT AND TUES.
COULD BE SOME SHOWERS ASSOCIATED WITH THIS. REST OF WEEK UNSETTLED
WITH NEXT WV MOVING ALONG THE SRN TIERS AND ANOTHER MORE IMPRSSIVE
ONE FOR THURS.

TEMPS SIMILAR TO MOS.

.PBZ...
MD...WIND ADVISORY TIL 8 PM GARRETT COUNTY.
OH...WIND ADVISORY TIL 8 PM ALL ZNS.
PA...WIND ADVISORY TIL 8 PM ALL ZNS.
WV...WIND ADVISORY TIL 8 PM ALL ZNS.

In the hours before

Local storm report, Apr 28, 2:30 PM EDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
230 PM EDT SUN APR 28 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0200 PM    10 N COSHOCTON            OH   1.75 INCH HAIL
04/28/02   COSHOCTON                      REPORTED BY SKYWARN
                                          SPOTTERS

0200 PM    4 E ROSEVILLE             OH   .75 INCH HAIL
04/28/02   MUSKINGUM                      REPORTED BY SKYWARN
                                          SPOTTERS

0203 PM    10 SE ZANESVILLE          OH   .75 INCH HAIL
04/28/02   MUSKINGOM                      REPORTED BY SKYWARN
                                          SPOTTERS

0206 PM    BALTIC                    OH   .88 INCH HAIL
04/28/02   TUSCARAWAS                     REPORTED BY SKYWARN
                                          SPOTTERS

0214 PM    NEW PHILADELPHIA          OH   .75 INCH HAIL
04/28/02   TUSCARAWAS                     REPORTED BY SKYWARN
                                          SPOTTERS

0223 PM    MERCER                    PA   60 MPH TSTM WIND GUST
04/28/02   MERCER

0227 PM    SHARON                    PA   .75 INCH HAIL
04/28/02   MERCER                         REPORTED BY SKYWARN
                                          SPOTTERS
Special weather statement, Apr 28, 2:33 PM EDT, 1 hour 18 minutes before
PAZ008-009-014>016-021>023-029>032-290000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
233 PM EDT SUN APR 28 2002

TORNADO WATCH IN EFFECT UNTIL 800 PM EDT SUNDAY EVENING
FOR THE FOLLOWING COUNTIES...

IN PENNSYLVANIA...

  ALLEGHENY       ARMSTRONG       BUTLER          CLARION
  FAYETTE         FOREST          GREENE          INDIANA
  JEFFERSON       VENANGO         WASHINGTON      WESTMORELAND
Local storm report, Apr 28, 2:38 PM EDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
238 PM EDT SUN APR 28 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0200 PM    10 N COSHOCTON            OH   1.75 INCH HAIL
04/28/02   COSHOCTON                      REPORTED BY SKYWARN
                                          SPOTTERS

0200 PM    4 E ROSEVILLE             OH   .75 INCH HAIL
04/28/02   MUSKINGUM                      REPORTED BY SKYWARN
                                          SPOTTERS

0203 PM    10 SE ZANESVILLE          OH   .75 INCH HAIL
04/28/02   MUSKINGOM                      REPORTED BY SKYWARN
                                          SPOTTERS

0206 PM    BALTIC                    OH   .88 INCH HAIL
04/28/02   TUSCARAWAS                     REPORTED BY SKYWARN
                                          SPOTTERS

0214 PM    NEW PHILADELPHIA          OH   .75 INCH HAIL
04/28/02   TUSCARAWAS                     REPORTED BY SKYWARN
                                          SPOTTERS

0223 PM    MERCER                    PA   60 MPH TSTM WIND GUST
04/28/02   MERCER

0227 PM    SHARON                    PA   .75 INCH HAIL
04/28/02   MERCER                         REPORTED BY SKYWARN
                                          SPOTTERS

0235 PM    NEW COMERSTOWN            OH   .75 INCH HAIL
04/28/02   TUSCAWARAS                     REPORTED BY SKYWARN
                                          SPOTTERS

0236 PM    CALDWELL                  OH   1.75 INCH HAIL
04/28/02   NOBLE                          REPORTED BY SKYWARN
                                          SPOTTERS

TDP
Local storm report, Apr 28, 2:46 PM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
246 PM EDT SUN APR 28 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0200 PM    10 N COSHOCTON            OH   1.75 INCH HAIL
04/28/02   COSHOCTON                      REPORTED BY SKYWARN
                                          SPOTTERS

0200 PM    4 E ROSEVILLE             OH   .75 INCH HAIL
04/28/02   MUSKINGUM                      REPORTED BY SKYWARN
                                          SPOTTERS

0203 PM    10 SE ZANESVILLE          OH   .75 INCH HAIL
04/28/02   MUSKINGOM                      REPORTED BY SKYWARN
                                          SPOTTERS

0206 PM    BALTIC                    OH   .88 INCH HAIL
04/28/02   TUSCARAWAS                     REPORTED BY SKYWARN
                                          SPOTTERS

0214 PM    NEW PHILADELPHIA          OH   .75 INCH HAIL
04/28/02   TUSCARAWAS                     REPORTED BY SKYWARN
                                          SPOTTERS

0223 PM    MERCER                    PA   60 MPH TSTM WIND GUST
04/28/02   MERCER

0227 PM    SHARON                    PA   .75 INCH HAIL
04/28/02   MERCER                         REPORTED BY SKYWARN
                                          SPOTTERS

0235 PM    NEW COMERSTOWN            OH   .75 INCH HAIL
04/28/02   TUSCAWARAS                     REPORTED BY SKYWARN
                                          SPOTTERS

0236 PM    CALDWELL                  OH   1.75 INCH HAIL
04/28/02   NOBLE                          REPORTED BY SKYWARN
                                          SPOTTERS

0237 PM    3 W TORONTO               OH   1.75 INCH HAIL
04/28/02   JEFFERSON                      REPORTED BY SKYWARN
                                          SPOTTERS

0244 PM    STUBENVILLE               OH   1.00 INCH HAIL
04/28/02   JEFFERSON                      REPORTED BY SKYWARN
                                          SPOTTERS

0245 PM    KILLGORE                  OH   .88 INCH HAIL
04/28/02   CARROL                         REPORTED BY SKYWARN
                                          SPOTTERS

TDP
Local storm report, Apr 28, 3:36 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
336 PM EDT SUN APR 28 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0200 PM    10 N COSHOCTON            OH   1.75 INCH HAIL
04/28/02   COSHOCTON                      REPORTED BY SKYWARN
                                          SPOTTERS

0200 PM    4 E ROSEVILLE             OH   .75 INCH HAIL
04/28/02   MUSKINGUM                      REPORTED BY SKYWARN
                                          SPOTTERS

0203 PM    10 SE ZANESVILLE          OH   .75 INCH HAIL
04/28/02   MUSKINGOM                      REPORTED BY SKYWARN
                                          SPOTTERS

0206 PM    BALTIC                    OH   .88 INCH HAIL
04/28/02   TUSCARAWAS                     REPORTED BY SKYWARN
                                          SPOTTERS

0214 PM    NEW PHILADELPHIA          OH   .75 INCH HAIL
04/28/02   TUSCARAWAS                     REPORTED BY SKYWARN
                                          SPOTTERS

0223 PM    MERCER                    PA   60 MPH TSTM WIND GUST
04/28/02   MERCER

0227 PM    SHARON                    PA   .75 INCH HAIL
04/28/02   MERCER                         REPORTED BY SKYWARN
                                          SPOTTERS

0235 PM    NEW COMERSTOWN            OH   .75 INCH HAIL
04/28/02   TUSCAWARAS                     REPORTED BY SKYWARN
                                          SPOTTERS

0236 PM    CALDWELL                  OH   1.75 INCH HAIL
04/28/02   NOBLE                          REPORTED BY SKYWARN
                                          SPOTTERS

0237 PM    3 W TORONTO               OH   1.75 INCH HAIL
04/28/02   JEFFERSON                      REPORTED BY SKYWARN
                                          SPOTTERS

0244 PM    STUBENVILLE               OH   1.00 INCH HAIL
04/28/02   JEFFERSON                      REPORTED BY SKYWARN
                                          SPOTTERS

0245 PM    KILLGORE                  OH   .88 INCH HAIL
04/28/02   CARROL                         REPORTED BY SKYWARN
                                          SPOTTERS

0248 PM    JERUSALEM                 OH   .75 INCH HAIL
04/28/02   MONROE                         REPORTED BY SKYWARN
                                          SPOTTERS

0252 PM    BEALLSVILLE               OH   1.75 INCH HAIL
04/28/02   MONROE                         REPORTED BY SKYWARN
                                          SPOTTERS

0255 PM    HARMONY                   PA   1.50 INCH HAIL
04/28/02   BUTLER                         REPORTED BY SKYWARN
                                          SPOTTERS

0257 PM    MORAINE STATE PARK        PA   .75 INCH HAIL
04/28/02   BUTLER                         REPORTED BY SKYWARN
                                          SPOTTERS

0249 PM    LOUISVILLE                OH   1.75 INCH HAIL
04/28/02   MONROE                         REPORTED BY EMERGENCY
                                          MANAGEMENT

0300 PM    HOPEWELL                  PA   .75 INCH HAIL
04/28/02   BEAVER                         REPORTED BY SKYWARN
                                          SPOTTERS

0255 PM    JACKSON CENTER            PA   .75 INCH HAIL
04/28/02   MERCER

0315 PM    POWHATAN POINT            OH   1.50 INCH HAIL
04/28/02   BELMONT                        REPORTED BY SKYWARN
                                          SPOTTERS

0316 PM    MCCANDLESS                PA   1.00 INCH HAIL
04/28/02   ALLEGHENY                      REPORTED BY SKYWARN
                                          SPOTTERS

0317 PM    FRANKLIN                  PA   1.00 INCH HAIL
04/28/02   VENANGO                        REPORTED BY SKYWARN
                                          SPOTTERS

0320 PM    FRANKLIN PARK             PA   1.75 INCH HAIL
04/28/02   ALLEGHENY                      REPORTED BY TRAINED
                                          OBSERVER

0323 PM    WEXFORD                   PA   1.50 INCH HAIL
04/28/02   ALLEGHENY                      REPORTED BY SKYWARN
                                          SPOTTERS

0325 PM    INDIANA TWP.              PA   WIND DAMAGE
04/28/02   ALLEGHENY                      ROTATION OVER THE FIRE
                                          DEPT.REPORTED BY SKYWARN
                                          SPOTTERS

0326 PM    MORGANTOWN                WV   0.50 INCH HAIL
04/28/02   MONONGALIA

TDP
Local storm report, Apr 28, 3:46 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
346 PM EDT SUN APR 28 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0200 PM    10 N COSHOCTON            OH   1.75 INCH HAIL
04/28/02   COSHOCTON                      REPORTED BY SKYWARN
                                          SPOTTERS

0200 PM    4 E ROSEVILLE             OH   .75 INCH HAIL
04/28/02   MUSKINGUM                      REPORTED BY SKYWARN
                                          SPOTTERS

0203 PM    10 SE ZANESVILLE          OH   .75 INCH HAIL
04/28/02   MUSKINGOM                      REPORTED BY SKYWARN
                                          SPOTTERS

0206 PM    BALTIC                    OH   .88 INCH HAIL
04/28/02   TUSCARAWAS                     REPORTED BY SKYWARN
                                          SPOTTERS

0214 PM    NEW PHILADELPHIA          OH   .75 INCH HAIL
04/28/02   TUSCARAWAS                     REPORTED BY SKYWARN
                                          SPOTTERS

0223 PM    MERCER                    PA   60 MPH TSTM WIND GUST
04/28/02   MERCER

0227 PM    SHARON                    PA   .75 INCH HAIL
04/28/02   MERCER                         REPORTED BY SKYWARN
                                          SPOTTERS

0235 PM    NEW COMERSTOWN            OH   .75 INCH HAIL
04/28/02   TUSCAWARAS                     REPORTED BY SKYWARN
                                          SPOTTERS

0236 PM    CALDWELL                  OH   1.75 INCH HAIL
04/28/02   NOBLE                          REPORTED BY SKYWARN
                                          SPOTTERS

0237 PM    3 W TORONTO               OH   1.75 INCH HAIL
04/28/02   JEFFERSON                      REPORTED BY SKYWARN
                                          SPOTTERS

0244 PM    STUBENVILLE               OH   1.00 INCH HAIL
04/28/02   JEFFERSON                      REPORTED BY SKYWARN
                                          SPOTTERS

0245 PM    KILLGORE                  OH   .88 INCH HAIL
04/28/02   CARROL                         REPORTED BY SKYWARN
                                          SPOTTERS

0248 PM    JERUSALEM                 OH   .75 INCH HAIL
04/28/02   MONROE                         REPORTED BY SKYWARN
                                          SPOTTERS

0252 PM    BEALLSVILLE               OH   1.75 INCH HAIL
04/28/02   MONROE                         REPORTED BY SKYWARN
                                          SPOTTERS

0255 PM    HARMONY                   PA   1.50 INCH HAIL
04/28/02   BUTLER                         REPORTED BY SKYWARN
                                          SPOTTERS

0257 PM    MORAINE STATE PARK        PA   .75 INCH HAIL
04/28/02   BUTLER                         REPORTED BY SKYWARN
                                          SPOTTERS

0249 PM    LOUISVILLE                OH   1.75 INCH HAIL
04/28/02   MONROE                         REPORTED BY EMERGENCY
                                          MANAGEMENT

0300 PM    HOPEWELL                  PA   .75 INCH HAIL
04/28/02   BEAVER                         REPORTED BY SKYWARN
                                          SPOTTERS

0255 PM    JACKSON CENTER            PA   .75 INCH HAIL
04/28/02   MERCER

0315 PM    POWHATAN POINT            OH   1.50 INCH HAIL
04/28/02   BELMONT                        REPORTED BY SKYWARN
                                          SPOTTERS

0316 PM    MCCANDLESS                PA   1.00 INCH HAIL
04/28/02   ALLEGHENY                      REPORTED BY SKYWARN
                                          SPOTTERS

0317 PM    FRANKLIN                  PA   1.00 INCH HAIL
04/28/02   VENANGO                        REPORTED BY SKYWARN
                                          SPOTTERS

0320 PM    FRANKLIN PARK             PA   1.75 INCH HAIL
04/28/02   ALLEGHENY                      REPORTED BY TRAINED
                                          OBSERVER

0323 PM    WEXFORD                   PA   1.50 INCH HAIL
04/28/02   ALLEGHENY                      REPORTED BY SKYWARN
                                          SPOTTERS

0325 PM    INDIANA TWP.              PA   WIND DAMAGE
04/28/02   ALLEGHENY                      ROTATION OVER THE FIRE
                                          DEPT.REPORTED BY SKYWARN
                                          SPOTTERS

0326 PM    MORGANTOWN                WV   0.50 INCH HAIL
04/28/02   MONONGALIA

0245 PM    JACKSON CENTER            PA   WIND DAMAGE
04/28/02   MERCER                         GARAGE DESTROYED, POWER
                                          LINES AND TREES
                                          DOWNED.REPORTED BY SKYWARN
                                          SPOTTERS

TDP

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 2:20 PM EDTSevere Thunderstorm WarningPBZBeaver55 min
Apr 28, 2:22 PM EDTSevere Thunderstorm WarningPBZMercer53 min
Apr 28, 2:43 PM EDTTornado WarningPBZMercer47 min
Apr 28, 2:45 PM EDTSevere Thunderstorm WarningPBZWashington60 min
Apr 28, 2:57 PM EDTSevere Thunderstorm WarningPBZButler63 min
Apr 28, 2:58 PM EDTSevere Thunderstorm WarningPBZAllegheny62 min
Apr 28, 3:20 PM EDTSevere Thunderstorm WarningPBZGreene55 min
Apr 28, 3:40 PM EDTSevere Thunderstorm WarningPBZArmstrong, Westmoreland65 min
Apr 28, 4:00 PM EDTSevere Thunderstorm WarningPBZFayette60 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.